Eating problems post radiation/chemo squamous stage 4

Portal Forums Radiation Oncology Chest Radiation Eating problems post radiation/chemo squamous stage 4

This topic contains 2 replies, has 3 voices, and was last updated by Dr West Dr West 3 years, 8 months ago.

Viewing 3 posts - 1 through 3 (of 3 total)
Author Posts   
Author Posts
March 21, 2014 at 3:57 am  #1262892    

sarahm

My other half completed radiation to the right lung and the mediastinal lymph nodes Jan 2013. He had had 33 fractions a total of 66gy.
1st line chemo cisplatin & etoposide completed at the same time (4 cycles) hospitalised 3 days each cycle.
2nd line carboplatin& gemcitabine completed 13/02/14 (4 cycles)
Received 2 separate prbc transfusions due to low Hb, 5 ( received 2 units), 20/02/2014 a single unitnHb 4.9
Received 4 epo injections at 20 day intervals starting 30/12/2013

Since November last year, he is existing solely on nutridrinks compact 125 ml 300 cals, he has 4 and sometimes 5 a day. A couple of glasses of full fat milk Nd a can of lager. He does try foods from time to time but this results in a sort of oesophageal cramp and a feeling that the food is not entering the stomach. If he persists, this results in coughing paroxysms and vomiting. He really wants to try and adopt a normal diet is there anything we can do to facilitate this please.

Meds, lisinopril, sinfastine, metformin, acenocoumarol, nifedipine & bisoprololfumaraat

Many thanks in anticipation of your help and advice

Sarah

March 21, 2014 at 5:20 am  #1262893    
JimC Forum Moderator
JimC Forum Moderator

Hi Sarah,

It certainly sounds like it may be esophagitis caused by radiation, although it seems to have persisted for an unusually long time. You can read Dr. Mehta’s post on esophagitis here: http://cancergrace.org/radiation/2008/08/03/rad-esophagitis/ As he says:

“Radiation esophagitis or chemo/radiation esophagitis is a frequent complication of treatment. It can be managed during treatment and it gradually gets better after treatment. It is important to communicate to your treating physicians these sorts of symptoms so that they can give appropriate medications that can make you feel better.”

Dr. Weiss added:

“Some of my patients have found that swallowing a shot of olive oil right before the radiation every day helps (thank you, Dr. Harry Quon for that trick!). Also, there are variety of magic mouthwash rinses containing lidocaine that you can swish and swallow to numb the esophagus before eating.”

Others have suggested 2 tablespoons of olive oil 3x/day and avoiding acidic, salty or other harsh food and drink.

JimC
Forum moderator


Jul 2008 Wife Liz (51/never smoker) Dx Stage IV NSCLC EGFR exon 19
4 cycles Carbo/alimta, 65% shrinkage
Tarceva maintenance
Mar 2010 progression, added Alimta, stable
Sep 2010 multiple brain mets, WBR
Oct 2010 large pericardial effusion, tamponade
Jan 2011 progression, start abraxane
Jun 2011-New liver, brain mets, add Tarceva
Oct 2011-Dx Leptomeningeal carcinomatosis; pulsed Tarceva
At rest Nov 4 2011
Since then: http://cancergrace.org/blog/jim-and-lisa

March 21, 2014 at 1:51 pm  #1262901    
Dr West
Dr West

As Jim noted, it’s unusual to have esophagitis persist this long, so there may well be some fibrosis or other esophageal dysfunction. I think seeing a GI specialist would likely be the most fruitful approach, and additional workup such as a barium swallow and/or upper endoscopy may provide more information.

Good luck.

-Dr. West

Viewing 3 posts - 1 through 3 (of 3 total)

You must be logged in to reply to this topic.